Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Honolulu, HI

April 28, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 28, 2017, 3:03 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 3:03 PM HST (01:03 UTC)
Expired
Apr 28, 2017, 6:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGHW50 PHFO 290103
FFWHFO
HIC003-290400-
/O.NEW.PHFO.FF.W.0012.170429T0103Z-170429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
303 PM HST FRI APR 28 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 600 PM HST

* At 255 PM HST, radar indicated heavy rain over the urban areas of 
  south Oahu from Ewa to downtown Honolulu. The heaviest rainfall 
  was over Halawa, Pearl Harbor, and the Honolulu Airport. Flooding 
  is expected over low-lying spots such as the airport industrial 
  area and Mapunapuna. The afternoon commute on the H-1 Freeway will 
  also be hazardous due to significant water on the road.

* Locations in the warning include but are not limited to...
  Honolulu, Waimanalo, Hawaii Kai, Ahuimanu, Wheeler Field, Waikele, 
  Kapolei, Kalihi, Barbers Point, Waiahole, Moanalua, Aiea, Joint 
  Base Pearl Harbor-Hickam, and Pearl City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 600 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2146 15775 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2131 15801 2130 15811 2148 15805
      2153 15784

$$

Kodama
1 follow-up statement
161 
WGHW70 PHFO 290204
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
404 PM HST FRI APR 28 2017

HIC003-290212-
/O.CAN.PHFO.FF.W.0012.000000T0000Z-170429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
404 PM HST FRI APR 28 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Radar showed that rainfall has moved offshore and diminished. 
Localized ponding of some roads will continue to exist for a few 
more hours.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2146 15775 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2134 15797 2131 15801 2130 15811 2148 15805
      2153 15784

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 10:20 AM HST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 28, 10:20 AM HST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1020 AM HST Fri Apr 28 2017

.SYNOPSIS...
An unsettled weather pattern will prevail through the weekend and
early next week, as a front stalls over the islands and a potent low
aloft significantly destabilizes the atmosphere. While cool north
winds will limit shower coverage and intensity over Kauai county,
and the front will likely focus the heaviest rainfall over Maui
county, thunderstorms will be possible statewide through the
weekend. Unsettled weather is expected to continue early next week,
with a trend toward a more typical trade wind weather pattern
expected by mid-week.

&&

.DISCUSSION...
The current weather pattern over the area is rather dynamic, and is
expected to remain that way over the weekend into early next week.
While forecast models continue to indicate a period of unsettled
weather in our near-term future, with a special emphasis on Maui
county, there remains some uncertainty as to the specifics. A Flash
Flood Watch (FFA) has been issued for all islands except Kauai
county, and a Winter Storm Watch has been issued for the summits and
upper slopes of the Big Island peaks. The forecast reasoning follows.

Latest water vapor imagery shows a sharp N-S oriented trough aloft
with an axis roughly along 160W that extends from just W of Kauai to
about 45N. A surface trough has developed over the islands in the
last 24 hours, and this N-S oriented boundary is currently analyzed
to be over Molokai, Lanai and Kahoolawe and adjacent waters. North
winds to the W of the trough axis have been fairly strong at Buoys
51001/51101, with sustained winds between 20 and 25 kts shunting a
cooler and drier low-level air mass toward Kauai and Oahu. To the E
of the trough axis, light to moderate E to SE winds prevail over
most of Maui county and the Big Island, delivering a moister air
mass.

Forecast models continue to depict a closed cutoff-low aloft
hatching out of the sharp trough near 30N161W tonight, then moving
straight S toward and over the islands through the weekend before
stalling SW of the islands early next week. Models differ
dramatically as to the evolution of the low after that point, and
the focus for now will be on the impacts of the low through the
weekend due to the increased uncertainty thereafter.

In addition to the low bringing unusually cold mid-level
temperatures - leading to a significant destabilization of the
island atmosphere - the surface trough is expected to sharpen over
the area as a diffuse and poorly-defined cold front near Kauai moves
SE over the islands and stalls. Low-level moisture convergence will
be greatest over Maui county, but the Big Island, and to a lesser
degree, Oahu, will be close enough to warrant being included in the
Flash Flood Watch. The greatest potential for heavy rain appears to
be from Saturday night into Sunday, but the latest ECWMF indicates
that weather could become active as early as Saturday. With a cool
and dry air mass streaming over Kauai (at least initially), the
potential for flooding rain is diminished, and Kauai county has been
excluded due to this forecast philosophy. If the low-level boundary
pushes further E than expected, then Oahu could be sufficiently dry
to limit the flooding rain potential as well. Uncertainty remains
high as to the details in the sensible weather, including surface
winds, as a slight shift in the position of the features will lead
to dramatic differences in the weather that occurs.

With a pool of cold air associated with the low overlying warmer
than normal water temperatures, lapse rates will become quite steep,
and there is a high potential for thunderstorm development. Although
their coverage is expected to be limited in the cool dry air over
the W end of the island chain, this is where the coldest air aloft
is expected, and any showers that develop may quickly develop into
thunderstorms. The forecast will be changed by this afternoon to
increase the weekend thunderstorm coverage.

The general forecast philosophy for Sunday into next week is for the
low aloft and the surface trough to gradually weaken. However, the
potential for unsettled weather will remain high with enhanced low-
level moisture in place over most of the chain, and the low
continuing to provide instability. A more settled trade wind weather
regime is in the long range guidance for the middle to latter part
of next week.

&&

.AVIATION...
A weak front along with a trough aloft will cause occasional MVFR
conditions today especially over interior and mountain areas.
Locally heavy showers can be expected along with a slight chance of
thunderstorms. AIRMET Sierra is currently in effect for portions of
Kauai, Oahu and The Big Island.

AIRMET Tango is currently in effect for moderate turbulence between
flight level 270 and flight level 360 over and around Kauai and Oahu
as several aircraft have reported moderate turbulence.

&&

.MARINE...
A complex weather pattern is expected for the next several days,
introducing a slight chance for thunderstorms across most of the
coastal waters today through Monday. A front and upper level trough
just west of Kauai will continue to move southeast before stalling
over the central islands Saturday. Small Craft Advisory winds and
seas will fill in over the waters surrounding Kauai today and
tonight as the front passes. A small break in thunderstorm chances
should occur behind the front, before spreading across all waters
again late Saturday as the upper low and developing surface low move
over the island chain. The forecast confidence remains low on the
exact placement of thunderstorm activity, but mariners should stay
tuned to the updated forecast today and this weekend for updates.

Surf along north facing shores bump up some tonight into Saturday
from a short-period, choppy swell associated with the stronger winds
behind the front. Surf will stay below advisory conditions. A series
of small, longer-period northwest swells are expected for next week.

A series of long-period south swells will impact the south facing
shores into next week. The first of these swells will bring advisory
level surf (8 ft) to exposed south facing shores today into early
Saturday morning. A High Surf Advisory has been posted for these
areas. Please refer to the Coastal Hazard Message, CFWHFO, for more
information. A reinforcing south swell will fill in Monday and
Tuesday, but keep surf borderline for advisory conditions.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Saturday for South facing shores
of Niihau, Kauai, Oahu, Molokai, Lanai, Maui, and the Big island.

Flash Flood Watch from Saturday morning through Sunday afternoon for
Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island.

Small Craft Advisory until 6 AM HST Saturday for Niihau-Olomana.

Winter Storm Watch from Saturday morning through Sunday afternoon
for Big Island Summits.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters.

&&

Discussion...Birchard
Aviation...Burke
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:12 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 28, 3:27 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 28, 10:06 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 29, 3:58 AM HSTHigh Wind WarningHFOHawaii36 hr
Apr 29, 4:05 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 29, 6:56 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 29, 9:43 AM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.